But what exactly is Candida Auris and what are the common signs and symptoms?
Candida Auris, which was first identified in a patient in Japan in 2009, is a fungal germ that can remain on people's skin and objects for a long time.
It is said to cause dangerous infections that can be life-threatening if it gets into the bloodstream, and it is resistant to major antifungal drugs means that it could be fatal in some cases.
Its lingering nature means that for those in hospital, the germ can be spread indirectly between patients and leave those with weak immune systems more vulnerable.
What are the signs and symptoms?
According to the CDC (Centre for Disease Control and Prevention), symptoms may not be noticeable.
This is due to patients infected with Candida Auris very often being patients in the hospital with another serious illness or condition.
Symptoms can vary depending on the part of the body affected and can cause different types of infections, including bloodstream infection, wound infection and ear infections. Signs can include fever, body aches, and fatigue.
“Candida auris is an emerging fungus that presents a serious global health threat,” says the CDC.
Reaching the UK
Over the last few years, the infection has hit medical centres around the world, including a neonatal unit in Venezuela.
Candida Auris reached the UK in 2015, forcing the intensive care unit at the Royal Brompton Hospital in London to close for 11 days after an outbreak.
Dr Colin Brown, Consultant Medical Microbiologist for Public Health England’s national infection service, said, “Candida auris is an uncommon fungus in the UK and our enhanced surveillance shows a low risk to patients in healthcare settings.
"Most cases detected have not shown symptoms or developed an infection as a result of the fungus.
“PHE is working closely with the NHS to provide expert support and advice on infection control measures to limit the spread of Candida auris.
“NHS hospitals that have experienced outbreaks of Candida auris have not found it to be the cause of death in any patients.”